Idaho, 2008

Winter Storm and Heavy Snow in Idaho, January 27 to 28, 2008

January 27 to 28, 2008 · NWS PIH · 8 events in 8 counties and zones

Widespread snow amounts in the mountains of 1 to 3 feet were reported. Extensive road closures occurred with whiteout conditions in strong winds including portions of interstates 15 and 84 on the 28th.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Widespread snow amounts in the mountains of 1 to 3 feet were reported. Extensive road closures occurred with whiteout conditions in strong winds including portions of interstates 15 and 84 on the 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jan 27, 3:56 AM MST, 4 minutes earlier.

Area forecast discussion, Jan 27, 3:56 AM MST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
356 AM MST SUN JAN 27 2008

.SHORT TERM...TONIGHT THROUGH TUESDAY. OFFSHORE FEATURES BEGINNING
TO MERGE PER WV IMAGERY THIS MORNING. 2 UPPER JETS OF CONCERN WITH
NORTHERN STREAM JET STRETCHING ACROSS PANHANDLE AND SOUTHERN
STREAM JET NOSING NORTH THROUGH SOUTHERN CALIFORNIA THIS MORNING.
BOTH GFS AND NAM SHOW WARM-FRONTAL FEATURE SNOWS RAPIDLY
PROGRESSING NORTH ON NOSE OF SOUTHERN JET ACROSS FCST AREA THIS
MORNING. LEADING EDGE OF CENTRAL MTNS UNDER FAVORED OROGRAPHIC
FLOW TODAY THROUGH TONIGHT BUT LOSE OROGRAPHIC HELP DURING THE DAY
MON BEHIND COLD FRONT. THUS MODIFIED TIMING OF WINTER STORM
WARNING THERE FOR 6AM TODAY TO NOON MON. BRIEF SHOT OF SNOW WITH
WARM FRONT OVER REST OF FCST AREA FOLLOWED BY SHARP INCREASE IN
WINDS AND TEMPS. TIMED WINTER STORM WARNINGS FOR REST OF FCST
AREA WITH INCREASE OF WINDS. MODIFIED WIND GRIDS TOWARD NAM 30FT
AGL WINDS WHICH FAVOR NEAR OR ABOVE 40MPH WITH GUSTS APPROACHING
70MPH FOR ID ZONES 17/21/22. SLIGHTLY WEAKER BUT STILL ADVISORY
LEVEL FOR 20/23/24/25. IN FACT...THIS WIND EVENT RESEMBLES JAN 4
WIND STORM WITH 70KT 700MB JET AND TIGHT SOUTHERLY SFC GRADIENT.
COLD FRONT STILL PROGGED TO ENTER FCST AREA ROUGHLY 06-09Z...AND
EXIT AROUND 15Z. EXPECT QUICK CHANGE OVER FROM RAIN OR MIX PRECIP
TO SNOW WITH COLD FRONT AND COULD SEE CONVECTIVE ENHANCED SNOW
WITH FRONT FOR QUICK ACCUMULATIONS. 850MB WET BULB TEMPS DROP FROM
+1C TO -7C WITH FRONT SO COLD ADVECTION QUITE STRONG. TEMPS MONDAY
FALLING THROUGH DAY SO NO REAL MAX TEMP. EXPECT PRECIP FOCUS TO
MOVE TO EASTERN HIGHLANDS THROUGH THE DAY THUS ENDED WARNING FOR
CENTRAL MTNS SLIGHTLY EARLIER. MOST LIKELY SNOW/BLOWING SNOW
CRITERIA FOR SNAKE VALLEY DURING THE DAY MONDAY WITH COMBINATION
OF SNOW AND WINDS. OVERALL SNOW TOTALS APPEAR FOR EVENT STILL
FAVORING 1-2 FEET ABOVE 6500 FEET WITH 6-9 INCHES IN MOUNTAIN
ZONES TO VALLEY FLOORS...AND 3-5 INCHES IN SNAKE VALLEY. UPPER
TROUGH PASSES THROUGH MON AFTERNOON AND EVENING WITH PRECIP
TRANSITIONING TO LIGHT CONVECTIVE SHOWERS ALL AREAS. PATTERN DOES
NOT APPEAR FAVORABLE FOR CONVERGENCE EVENT GIVEN WESTERLY MID-
LEVEL FLOW DIRECTION. NORTHWESTERLY UPPER JET MON NIGHT CONTINUES
TO PRODUCE LIGHT SNOWS. COULD SEE ADDITIONAL ACCUMULATIONS OF 2-6
INCHES AT HIGHER ELEVATIONS THROUGH THEN GIVEN EXPECTED COLDER
TEMPS BUT WILL HOLD OFF ON EXTENDING HEADLINES FOR NOW. FOR
TUE...NOT MUCH IN THE WAY OF A BREAK AS NEXT UPPER JET NOSES INTO
COAST. BOTH GFS AND NAM CONTINUE TO SHOW PRECIP ACROSS FAVORED
WESTERLY OROGRAPHIC REGIONS THUS KEPT POPS/QPF HIGH ENOUGH TO MEET
COLLABORATION WITH NEIGHBORING OFFICES. DMH

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY.  EXTENDED PERIOD
REMAINS UNSETTLED AS A PROGRESSIVE PATTERN REMAINS IN PLACE. NEXT
SYSTEM WORKS INTO THE PAC NW WED AM AND DIVES INTO THE FOUR CORNER
REGION WED NIGHT FLOWED BY A BROAD TRANSITORY RIDGE FOR THUR.  YET
ANOTHER SYSTEM PUSHES ONSHORE EARLY FRI AND SWINGS THROUGH THE NRN
ROCKIES WITH BROAD REGION OF CYCLONIC FLOW REMAINING OVER MOST OF
THE WESTERN US TROUGH THE REMAINDER OF THE PERIOD. THUS EXPECT
UNSETTLED CONDITIONS TO REMAIN AS SHORTWAVE TROFS TRANSIT THE AREA
EVERY 24-36 HRS.  TEMPERATURES WILL REMAIN ON THE COOL SIDE SO
PRECIP WILL LIKELY BE IN THE FORM OF LIGHT SNOW AMOUNTS WITH EACH
SYSTEM.  DSH

&&

.AVIATION...VFR WITH MAINLY MID-HIGH CLOUDS EARLY THIS AM...HOWEVER
CONDITIONS EXPECTED TO DETERIORATE BY MID-MORNING AS WAVE ASSOCIATED
WITH PACIFIC STORM MOVES OVER THE AREA.  CIGS WILL LOWER TO MVFR/IFR
WITH -RASN IN THE SNAKE RIVER PLAIN AND -SN ABOVE 6500 FT.  SNOW AND
BLOWING SNOW WILL DROP VIS INTO LIFR CAT IN CENTRAL AND EASTERN MTNS
THIS AFTN/EVE AS WINDS INCREASE INTO THE 30 TO 40 KT RANGE MOST
AREAS.  -RASN MIX WILL CHANGE TO SN EARLY MON AM IN THE SNAKE PLAIN
WITH COLD FROPA.  DSH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM NOON TODAY TO 5 PM MST MONDAY FOR
IDZ017-019>025.

WINTER STORM WARNING FROM 6 AM THIS MORNING TO 12 PM MST MONDAY
FOR IDZ018-031.

&&
Hazardous weather outlook, Jan 26, 5:43 AM MST, 22 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
543 AM MST SAT JAN 26 2008

IDZ017>025-031-032-271245-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
543 AM MST SAT JAN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING PACIFIC STORM SYSTEM WILL BRING INCREASING CLOUDS
TO EASTERN IDAHO TODAY. MOUNTAIN SNOW SHOWERS WILL DEVELOP TODAY AND
BECOME MORE NUMEROUS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAVY SNOW WILL OCCUR OVER THE MOUNTAINS SUNDAY AND SUNDAY NIGHT.
A STRONG COLD FRONT WILL SWEEP ACROSS THE SNAKE RIVER VALLEY
SUNDAY NIGHT BRINGING VERY STRONG WINDS AND A DRASTIC TEMPERATURE
CHANGE OVERNIGHT. A BURST OF HEAVY SNOW IS ALSO EXPECTED TO
ACCOMPANY THE FRONT WITH MUCH COLDER TEMPERATURES EXPECTED MONDAY.
A WINTER STORM WATCH HAS BEEN ISSUED AS A RESULT. DETAILS CAN BE
FOUND UNDER BOIWSWPIH.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Event by event

5 winter storm, 3 heavy snow. Local standard time, as filed.

Heavy Snow, Sawtooth Mountains

When
January 27, 4:00 AM MST to January 28, 10:00 PM MST
Where
Sawtooth Mountains forecast zone
Reported by
Mesonet

Over three feet of snow fell at SNOTEL sites with elevations near 8,000 feet. Amounts were 39 inches at Bear Canyon, 22 inches at Stinckney Mill, and 35 inches at Smiley Mountain. Spotters reported 15 inches in Hailey.

Winter Storm, Upper Snake Highlands

When
January 27, 5:00 AM MST to January 28, 10:00 PM MST
Where
Upper Snake Highlands forecast zone
Reported by
Trained Spotter

The heaviest SNOTEL snow reports were 36 inches at Black Bear, 18 inches at Crab Creek, 14 inches at White Elephant and 10 inches at Island Park. Interstate 15 was closed from Dubois to the Montana state line. US route 20 was closed from Island Park to the Montana state line.

Winter Storm, Upper Snake River Plain

When
January 27, 5:00 AM MST to January 28, 4:00 PM MST
Where
Upper Snake River Plain forecast zone
Reported by
Department of Highways

Strong winds and 2 to 5 inches of snow closed US Route 20 from Idaho Falls to Howe Junction.

Winter Storm, South Central Highlands

When
January 27, 5:00 AM MST to January 28, 8:00 PM MST
Where
South Central Highlands forecast zone
Reported by
Department of Highways

Three to seven inches of snow combined with strong winds closed interstate 84 from the junction of interstate 86 to the Utah state line on the morning of the 28th. Whiteout conditions were widespread.

Winter Storm, Wasatch Mountains/Iadho Portion

When
January 27, 5:00 AM MST to January 28, 8:00 PM MST
Where
Wasatch Mountains/Iadho Portion forecast zone
Reported by
Mesonet

Heavy snow fell in the Idaho Wasatch with 12 inches at Franklin Basin and 14 inches at the Giveout SNOTEL.

Heavy Snow, Big and Little Wood River Region

When
January 27, 5:00 AM MST to January 28, 5:00 PM MST
Where
Big and Little Wood River Region forecast zone
Reported by
Mesonet

Widespread snow amounts over 1 foot fell at SNOTEL sites in the Wood River Reigon. Heaviest amounts were 29 inches at Dollarhide, 18 inches at Chocolate Gulch, 22 inches at Galena Summit, 37 inches at Lost Wood Divide, 23 inches at Swede Peak, and 23 inches at Vienna Mine. 15 inches were reported in Hailey by spotters.

Winter Storm, Caribou Highlands

When
January 27, 7:00 AM MST to January 28, 8:00 PM MST
Where
Caribou Highlands forecast zone
Reported by
Mesonet

Heavy snow fell above 6,000 feet with 12 inches at Sedgewick Peak and 9 inches at Somsen Ranch SNOTELs.

Heavy Snow, Lost River / Pahsimeroi

When
January 27, 7:00 AM MST to January 28, 4:00 PM MST
Where
Lost River / Pahsimeroi forecast zone
Reported by
Mesonet

Four feet of snow fell at the Hilts Creek SNOTEL with 23 inches at Meadow Lake and 18 inches at Moonshine.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2008Every state in 2008This day in weather historyWarnings in Idaho, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78821, 78823, 78826, 78830, 78833, 78834, 78831, 78836.